The antiepileptic drug (AED) carbamazepine is widely used in the treatment of different kinds of seizures as well as affective and behavioural disorders. This paper presents an epidemiological study of carbamazepine-induced hepatic injuries and death, and describes the possible mechanisms of its toxicity. A retrospective analysis of clinical data revealed that the likelihood of hepatic death was comparatively higher in children, particularly when they were receiving medication with multiple AEDs, whereas reversible hepatic injuries were more likely to be seen in elderly patients. As suggested in this paper, the development of carbamazepine hepatotoxicity is rare, and unpredictable with the present state of knowledge, but it is somehow related to disturbance of glutathione metabolism, although data in this regard are imperfect. There appear to be two types of carbamazepine-initiated idiosyncratic liver injury, hypersensitivity and toxin-induced. It is feasible that both are due to the accumulation of toxic metabolite(s), and arene oxides may probably be considered as damaging derivatives of carbamazepine metabolism. Despite the lack of clear-cut underlying clinical and experimental findings in those patients in whom an inherited weakness of drug eliminating capacity is present, those conditions that may deteriorate glutathione balance, may increase the possibility of the emergence of toxic events during carbamazepine therapy. Finally, some recommendations for carbamazepine therapy are presented.
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis